Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Blacksburg, VA

July 24, 2020Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2020, 5:39 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2020, 5:39 PM EDT (21:39 UTC)
Expired
Jul 24, 2020, 6:45 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:53 PM EDTTSTM WND DMG1 W Martinsville City, VALARGE TREE DOWN ON SALEM STREET IN MARTINSVILLE.
Jul 24, 5:57 PM EDTTSTM WND DMG1 Nnw Martinsville Airp, VATREE DOWN NEAR THE INTERSECTION OF JOSEPH MARTIN HIGHWAY AND THEATRE STREET.
Jul 24, 5:57 PM EDTTSTM WND DMG1 Se Martinsville City, VATREE DOWN ACROSS THE ROAD IN THE 700 BLOCK OF BEECHNUT LANE IN MARTINSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS51 KRNK 242139
SVRRNK
VAC089-690-242245-
/O.NEW.KRNK.SV.W.0124.200724T2139Z-200724T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
539 PM EDT Fri Jul 24 2020

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  The City of Martinsville in south central Virginia...
  Henry County in south central Virginia...

* Until 645 PM EDT.

* At 538 PM EDT, a severe thunderstorm was located over Collinsville,
  or just northwest of Martinsville, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Martinsville...
  Bassett...
  Axton...
  Leatherwood...
  Villa Heights...
  Chatmoss...
  and Collinsville.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3678 8003 3678 8001 3679 8002 3679 8001
      3683 8000 3679 7981 3680 7979 3679 7975
      3669 7968 3654 7972 3654 7995
TIME...MOT...LOC 2138Z 334DEG 11KT 3673 7986 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
3 follow-up statements
931 
WWUS51 KRNK 242203
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
603 PM EDT Fri Jul 24 2020

VAC089-690-242245-
/O.CON.KRNK.SV.W.0124.000000T0000Z-200724T2245Z/
City of Martinsville VA-Henry VA-
603 PM EDT Fri Jul 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR HENRY COUNTY AND THE CITY OF MARTINSVILLE...

At 603 PM EDT, a severe thunderstorm was located over Martinsville, 
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Martinsville...
Axton...
Leatherwood...
Villa Heights...
Chatmoss...
Collinsville...
and Fieldale.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3679 7975 3669 7968 3654 7972 3654 7995
      3670 8000
TIME...MOT...LOC 2203Z 334DEG 11KT 3666 7982 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
804 
WWUS51 KRNK 242232
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
632 PM EDT Fri Jul 24 2020

VAC690-242241-
/O.CAN.KRNK.SV.W.0124.000000T0000Z-200724T2245Z/
City of Martinsville VA-
632 PM EDT Fri Jul 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE IS 
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved 
south of the city now. Therefore, the warning has been
cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3661 7997 3667 7976 3662 7970 3654 7972
      3654 7995
TIME...MOT...LOC 2231Z 341DEG 10KT 3658 7984 

$$

VAC089-242245-
/O.CON.KRNK.SV.W.0124.000000T0000Z-200724T2245Z/
Henry VA-
632 PM EDT Fri Jul 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN HENRY COUNTY...

At 631 PM EDT, a severe thunderstorm was located near Price, or 
just south of Martinsville, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sandy Level.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3661 7997 3667 7976 3662 7970 3654 7972
      3654 7995
TIME...MOT...LOC 2231Z 341DEG 10KT 3658 7984 

HAIL...1.00IN
WIND...60MPH
 
$$

RAB
997 
WWUS51 KRNK 242243
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
643 PM EDT Fri Jul 24 2020

VAC089-242253-
/O.EXP.KRNK.SV.W.0124.000000T0000Z-200724T2245Z/
Henry VA-
643 PM EDT Fri Jul 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN HENRY COUNTY WILL EXPIRE AT 645 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
and gusty winds are still possible with this thunderstorm.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3661 7997 3667 7976 3662 7970 3654 7972
      3654 7995
TIME...MOT...LOC 2243Z 334DEG 11KT 3655 7982 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:25 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 24, 4:25 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
425 PM EDT Fri Jul 24 2020

.SYNOPSIS...
A weak front will dissipate over the area tonight. High
pressure will cover the region through Monday. A potential
change in the weather pattern arrives on Wednesday with the
passage of a stronger cold front.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 425 PM EDT Friday...

Isolated showers are heading southward as seen on radar. Hardly
any lightning has been detected yet so far, but there still
remains a slight chance for thunderstorms this evening as the
activity reaches the Virginia and North Carolina border where
there is a little better instability. Temperatures were also
tweaked slightly upward. Roanoke has already achieved day 24 of
the current 90-degree streak.

Think we will see slightly less coverage tonight as modest
instability tracks southeast, with high pressure approaching the
central Appalachians after midnight.

Saturday will be somewhat drier, and have lowered pops
along/north of U.S. 460 east of the mountains. Should see high
pressure overhead, though inverted trough across the
Appalachians may shape the atmosphere for some coverage in the
afternoon, though with lower pwats and somewhat stabler airmass
not expecting any flooding or severe concerns.

Lows tonight will range from the lower to mid 60s west, to
around 70 east. Highs Saturday will be warmer thanks to more
sunshine, but humidity should be somewhat lower. Highs will
range from the lower 90s east to mid to upper 80s west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1230 PM EDT Friday...

Departing weak trough over the eastern United States gives way
to broad ridging to the eastern third of the CONUS, with
surface high pressure centered over the Carolinas by Sunday.
Without any true forcing expected over the weekend, expect
isolated to perhaps scattered diurnally driven showers and
storms for the late afternoon and evening. Most of the activity
will be confined to the southern sections of the CWA, especially
along the southern Blue Ridge where some orographic lift may
help to enhance storm development. With increasing 850mb
temperatures and lower chances for clouds/rain to provide
cooling, expect temperatures to once again increase into the low
to mid 90s through Monday, especially for Roanoke and east into
the Piedmont of Virginia and North Carolina.

First of next week, our attention turns to the Ontario region of
Canada where a shortwave trough is expected to be heading
eastward by Monday afternoon. An associated cold front is
expected to stretch from the Great Lakes into the central Plains
Monday night into early Tuesday. This front will continue to
sag south Monday, increasing the chance of rain and
thunderstorms for the middle of next week, while possibly
providing for some cooler temperatures and lower humidity.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 115 PM EDT Friday...

Temperatures will remain above average at least through
Wednesday before an incoming front and upper level trough drop
in. Models and ensemble guidance continue to point to an uptick
in thunderstorm coverage especially during the Tuesday and
Wednesday timeframe. The frontal boundary should push through
the area by Wednesday afternoon and evening before slowly
washing out to the south early Thursday. There still is some
uncertainty on the timing of the front and how far south it
pushes during the midweek period.

Both the European and Canadian show the boundary to our south by
Thursday giving us drier and much more seasonable conditions
compared to the GFS. With the front heading south and a digging
trough, questions remain on precipitation chances for Friday and
Saturday especially with models hinting at the moisture from
what is left of Hanna being pulled our way.

For now we will lean toward the drier side of things late next
week as high pressure digs in from the Great Lakes and Ohio
River Valley. Highest precipitation chances should remain south
of the area.

Forecast confidence in the long range for temperatures and
precipitation is moderate.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

This afternoon upper troughing and the approach of a weak
surface cold front out of the Ohio Valley will combine to spark
thunderstorms. Expect best coverage of storms to be south of
KDAN and east of KLYH. MVFR conditions are likely with any of
the storms, along with heavy rain and gusty winds, otherwise
appears VFR for the afternoon.

Models indicated mid and high clouds exiting the area tonight
behind the troughing. Locations that clear out will have MVFR or
lower fog late, as well as possible MVFR cigs. Extent of IFR or
lower fog will depend on the timing of the clouds in the
evening and where it rains today.

Any fog/low clouds will subside after 12-13z Sat.

Above confidence on ceilings/vsbys/wind and on thunderstorm
timing/coverage.

Extended Aviation Discussion...

Overall mainly VFR weather to continue through early next week.
We will continue to have afternoon and early evening scattered
storms through the period. Sub-VFR conditions are likely in
storms, and there is a potential for late night/early morning
fog at LWB/BCB and perhaps other locations depending on where
there is daily significant rainfall.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...PW/WP
SHORT TERM...BMG
LONG TERM...ET
AVIATION...AMS/WP
Hazardous weather outlook, Jul 24, 5:36 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
536 AM EDT Fri Jul 24 2020

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-250945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
536 AM EDT Fri Jul 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are possible during the afternoon and
evening. Damaging winds are the primary severe weather threat, but
large hail and localized flooding are also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-250945-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
536 AM EDT Fri Jul 24 2020

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 3:43 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Fri Jul 24 2020

NCZ019-242015-
Wilkes-
343 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WILKES COUNTY...

At 342 PM EDT, a strong thunderstorm was located near Maple Springs,
or near Wilbar, moving east at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Wilbar...
Mc Grady...
Mulberry...
and Wilkesboro Reservoir.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3625 8146 3635 8118 3603 8105 3603 8110
      3604 8111 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 1942Z 252DEG 6KT 3618 8131

RAB
Special weather statement, Jul 24, 5:05 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
505 PM EDT Fri Jul 24 2020

VAZ043-242130-
Henry-
505 PM EDT Fri Jul 24 2020

...A STRONG THUNDERSTORM WILL AFFECT HENRY COUNTY AND THE CITY OF
MARTINSVILLE THROUGH 530 PM EDT...

At 504 PM EDT, a strong thunderstorm was located over Oak Level, or
near Bassett, moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Martinsville...
Bassett...
Axton...
Leatherwood...
Villa Heights...
Chatmoss...
and Collinsville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3678 8003 3678 8001 3679 8003 3679 8001
      3683 8000 3679 7981 3680 7979 3679 7975
      3669 7968 3654 7972 3654 7995
TIME...MOT...LOC 2104Z 334DEG 11KT 3682 7991

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:05 PM EDTSpecial Weather StatementRNKCity of Martinsville25 min
Jul 24, 5:49 PM EDTSpecial Weather StatementRNKAppomattox, City of Lynchburg41 min
Jul 24, 5:52 PM EDTSpecial Weather StatementRNKFranklin38 min
Jul 24, 6:29 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg61 min
Jul 24, 6:36 PM EDTSpecial Weather StatementRNKFranklin39 min
Jul 24, 6:55 PM EDTSpecial Weather StatementRNKBuckingham65 min
Jul 24, 7:15 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington60 min
Jul 24, 7:25 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania65 min
Jul 24, 7:40 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, City of Martinsville65 min
Jul 24, 7:53 PM EDTSpecial Weather StatementRNKCity of Galax52 min
Jul 24, 7:59 PM EDTSpecial Weather StatementRNKCharlotte46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.